Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Baltimore/Washington

May 8, 2003Saint Mary's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 8, 2003, 12:36 PM EDT for Saint Mary's County, Maryland. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2003, 12:36 PM EDT (16:36 UTC)
Expired
May 8, 2003, 1:30 PM EDT
In force
54 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Saint Mary's County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:01 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 8, 10:01 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 AM EDT THU MAY 8 2003

ELEVATED SHOWERS/CONVECTION FIRING ON EASTERN EDGE OF MID LEVEL
JET/SHORTWAVE...AND NEAR A STATIONARY SURFACE BOUNDARY. THESE STORMS
WILL LIKELY STRUGGLE UNTIL DIURNAL HEATING SUFFICIENTLY MIXES THE
BOUNDARY LAYER. WITH 0-6 KM SHEAR ALREADY 50-55 KNOTS...UPSTREAM ROABS
AND WV SHOWING MID LEVEL DRYING...APPROACHING WAVE...AND RUC/MESOETA
MODERATE AFTERNOON INSTABILITY...WILL UPDATE HWO AND ISSUE SPS TO
ADDRESS SEVERE POTENTIAL (ESPECIALLY STRAIGHT LINE WINDS WITH LONG
LINEAR HODOGRAPH).

THUNDER HAS BEEN ADDED TO ALL ZONES...IN ADDITION TO INCREASING POPS
AND BOOSTING AFTERNOON TEMPERATURES UP A CATAGORY...OTRW PREV FCST
IN GOOD SHAPE.

ROGOWSKI/MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 8, 10:24 AM EDT, 2 hours 12 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1024 AM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE
AREA. THE PRIMARY RISK THIS AFTERNOON AND THIS EVENING IS DAMAGING
WINDS...BUT SOME LARGE HAIL IS POSSIBLE. THE MOST LIKELY TIME FOR
SEVERE WEATHER IS BETWEEN 1 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FRIDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

MANNING/ROGOWSKI

In the hours before

Special weather statement, May 8, 8:52 AM EDT, 3 hours 44 minutes before
MDZ003-WVZ052-053-081330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
852 AM EDT THU MAY 8 2003

...STRONG THUNDERSTORM OVER THE UPPER POTOMAC...

AT 852 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FALLING WATERS...MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF BOONSBORO...WILLIAMSPORT AND SHEPHERDSTOWN WILL BE
AFFECTED BY THIS STORM THROUGH 930 AM EDT.

MANNING
Special weather statement, May 8, 9:20 AM EDT, 3 hours 16 minutes before
MDZ004-081400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
920 AM EDT THU MAY 8 2003

...STRONG THUNDERSTORM APPROACHING FREDERICK...

AT 920 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BOLIVAR...MOVING SOUTHEAST AT 50 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
BALLENGER CREEK...BRADDOCK HEIGHTS...FREDERICK...GREEN VALLEY...NEW
MARKET AND WALKERSVILLE WILL BE AFFECTED BY THIS STORM THROUGH 1000
AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.

MANNING
Special weather statement, May 8, 10:20 AM EDT, 2 hours 16 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-090300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 AM EDT THU MAY 8 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING ACROSS THE AREA.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS BETWEEN 1 PM AND 9
PM. STRONG DAMAGING WINDS IS THE PRIMARY RISK FROM ANY SEVERE
THUNDERSTORMS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THOSE PLANNING
TO PARTICIPATE IN OUTDOOR ACTIVITIES THIS AFTERNOON OR EVENING
SHOULD KEEP UP ON THE LATEST WEATHER INFORMATION.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

MANNING/ROGOWSKI
Special weather statement, May 8, 10:52 AM EDT, 1 hour 44 minutes before
VAZ042-081530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 AM EDT THU MAY 8 2003

...STRONG THUNDERSTORM MOVING THROUGH LOUDOUN COUNTY...

AT 1052 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTH OF PHILOMONT...MOVING EAST AT 35 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF ASHBURN...COUNTRYSIDE...LEESBURG...PURCELLVILLE...
STERLING...ROUND HILL AND ARCOLA WILL BE AFFECTED BY THIS STORM
THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, May 8, 11:03 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 AM EDT THU MAY 08 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    1SE TYSONS CORNER         VA   WIND DAMAGE
05/07/03   FAIRFAX                        WIRES DOWN WOODLAND DRIVE

0622 PM    MERRIFIELD                VA   LIGHTNING
05/07/03   FAIRFAX                        TRANSFORMER BLOWN ON
                                          LANDING DRIVE

0626 PM    BAILEYS CROSSROADS        VA   WIND DAMAGE
05/07/03   FAIRFAX                        TREE FELL ON CAR ON
                                          ARLINGTON BLVD

0630 PM    ALEXANDRIA                VA   WIND DAMAGE
05/07/03   ALEXANDRIA                     DOWN LINES IN WESTERN END
                                          OF CITY

0656 PM    3NE MOUNT VERNON          VA   LIGHTNING
05/07/03   FAIRFAX                        HOUSE FIRE WEST BOULEVARD
                                          DRIVE

0703 PM    HERNDON                   VA   LIGHTNING
05/07/03   FAIRFAX                        TRANSFORMER BLOWN

0800 PM    COUNTYWIDE                MD   WIND DAMAGE
05/07/03   ST. MARYS                     DOWN TREES AND POWER
                                          LINES ACROSS THE COUNTY

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:40 PM EDTSpecial Marine WarningLWX65 min
May 8, 11:45 AM EDTSpecial Marine WarningLWX30 min
May 8, 11:51 AM EDTSevere Thunderstorm WarningLWXFairfax, City of Alexandria24 min
May 8, 12:24 PM EDTSevere Thunderstorm WarningLWXPage, Shenandoah51 min
May 8, 12:46 PM EDTSpecial Marine WarningLWX59 min
May 8, 1:49 PM EDTSevere Thunderstorm WarningLWXFauquier41 min
May 8, 1:59 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park46 min
May 8, 3:49 PM EDTSevere Thunderstorm WarningLWXFrederick41 min
May 8, 4:24 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester51 min
May 8, 4:38 PM EDTSevere Thunderstorm WarningLWXClarke, Warren52 min
May 8, 4:53 PM EDTSevere Thunderstorm WarningLWXFauquier37 min
May 8, 5:29 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier46 min
May 8, 6:15 PM EDTSevere Thunderstorm WarningLWXSpotsylvania, Stafford, City of Fredericksburg60 min
May 7, 8:02 PM EDTTornado WarningLWXCalvert28 min
May 7, 8:13 PM EDTTornado WarningLWXSaint Mary's47 min
May 8, 11:55 AM EDTSevere Thunderstorm WarningLWXPrince George's50 min
May 8, 12:41 PM EDTSevere Thunderstorm WarningLWXCalvert49 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.